Adrenergic bronchodilators overdose

Something is said to be taken in overdose when the recommended quantity has been exceeded. That’s what happens with adrenergic bronchodilators overdose where too much of the drug is consumed. This could either be intentionally done. It could also be an accidental occurrence.

Whatever the case may be, overdose of adrenergic bronchodilators can be a threat to the life of the person involved.

People most likely to have an adrenergic bronchodilators overdose are asthmatic patients. This is because they often get attacks that render their airway so narrow that it can hardly allow air to freely flow in and out of it. Adrenergic bronchodilators when inhaled open their airways. In the incidence of an attack, they can inhale it in an excess amount that becomes detrimental to their overall health.

Whenever you perceive that someone close to you has an overdose of adrenergic bronchodilators, quickly reach to help them by calling 911 or 1-800-222-1222 if you live in the US.

Causes of adrenergic bronchodilators overdose

Adrenergic bronchodilators overdose can be caused when any of the following medications are taken (inhaled or ingested) in excess:

  • metaproterenol
  • bitolterol
  • terbutaline
  • ephedrine
  • isoetharine
  • isoproterenol
  • epinephrine
  • pirbuterol
  • albuterol
  • racepinephrine
  • ritodrine

Symptoms of adrenergic bronchodilators overdose

Symptoms resulting from an adrenergic bronchodilator does depend on the overdose, that is, the quantity of the dose taken in excess. Chills, nausea, and vomiting are the mild symptoms you can expect from adrenergic bronchodilator overdose. Coma and death can be said to be very severe forms of it. But some symptoms should be expected to be seen from an overdose of adrenergic bronchodilators. They include:

  • difficulty breathing (shallow or no breath at all)
  • decreased urine output
  • blurry vision (dilated pupils)
  • burning feeling in the throat
  • high blood pressure that eventually leads to low blood pressure
  • rapid heartbeat
  • fever or chills
  • convulsions
  • coma
  • changes in mental status (i.e. irritability and nervousness)
  • bluish skin coloration
  • nausea
  • vomiting

Adrenergic bronchodilators overdose diagnosis

Adrenergic bronchodilator overdose upon seeking medical help for your loved one or someone close to you can be diagnosed by making certain evaluations.  This will be carried out by your doctor. The evaluations will enable him to ascertain the severity of the situation. Such evaluations include

  • the person’s weight
  • the medications that are taken
  • the condition of the person as it relates with the symptoms
  • the time the medication was used
  • the quantity of the drug overdosed

Treatment for adrenergic bronchodilators overdose

Most overdose treatments take place in an emergency unit in the hospital. Adrenergic bronchodilator overdose not an exception. If you or a loved one has such overdose, the doctor will evaluate your vital signs. Vital signs include three important parameters that can give so much information about your overall health. They are your blood pressure, body temperature and heart rate. This information will be needed in determining how better to treat you.

Likely treatment options available for an adrenergic bronchodilator overdose are:

  • activated charcoal for the absorbing of the excess drugs in your stomach
  • ventilator for the purpose of aiding your breathing capacity
  • intravenous fluid injection
  • evacuation of your stomach contents through the aid of a specialized tube
  • intermittent checking of your blood to assess your potassium and glucose level

Prevention of adrenergic bronchodilators overdose

Be sure to adhere to all instructions given to you by your doctor. Stick to whatever he recommends for you. This should include when to take your medications, when you shouldn’t take, how much you should take and any other vital information about it.

Don’t mix medications having the same or similar active ingredient. When you are not cleared about any instructions as it pertains to the drug, do well to ask your doctor questions. Keep medications of all sorts out of the reach of children. The use of child-resistant caps can be effective in protecting children from an unintentional drug overdose. If your child is on any adrenergic bronchodilator medication, the dosage should change as he gains or losses weight. You will need your doctor’s help in thisinstance.

Your child should also be educated on how to use asthma prescription medications.

Because asthma attacks can come with panics, your child should be instructed to be careful in administering it when such attacks come.

You can show him what to do and howto do it when he has an attack. This will arm him for future occurrences and as such will be delivered from adrenergic bronchodilator overdose.

What is the long-term outlook?

Health problems can result from complications arising from adrenergic bronchodilators overdose. But how quickly the complications are arrested determines the likely outlook of the condition. Damage to body organs and tissues can be prevented if proper and quick help is rendered by proficient medical experts.

But in general, the complications determine the outlook. The more they are, the bleak the outlook and the lessthey are the better the outlook.

LEAVE A REPLY

Please enter your comment!
Please enter your name here